Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

April 19, 2014Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 19, 2014, 6:21 PM CDT for Jeff Davis County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2014, 6:21 PM CDT (23:21 UTC)
Expired
Apr 19, 2014, 6:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:35 PM CDTTSTM WND DMGBalmorhea, TXREPORT OF DAMAGE TO TREES AND SHEDS. ALSO REPORTS POWER OUTAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WWUS84 KMAF 192321
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT APR 19 2014

TXZ058-074-075-192345-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
621 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN JEFF DAVIS...NORTH CENTRAL BREWSTER...
SOUTHWESTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 645 PM
CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 21 MILES
SOUTHEAST OF TOYAHVALE AT 621 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3085 10376 3109 10404 3104 10352 3076 10335
      3059 10352 3050 10379
TIME...MOT...LOC 2321Z 231DEG 17KT 3071 10357

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 19, 2:47 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 19, 2:47 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT Sat Apr 19 2014

.DISCUSSION...
An initial round of showers and thunderstorms has moved into
southeastern New Mexico and the northwestern Permian Basin this
afternoon. Models remain consistent in indicating daytime heating
causing destabilization in the mountains later this afternoon
and another round of convection to develop and move northeast
overnight. Most areas not currently receiving rain will have to
hope this pans out as this will be the best chance for widespread
rainfall.

Drier air begins moving in from the west tomorrow setting up a
weak dryline across the central CWA. Though weak, there should be
enough low level convergence and upper support from the passing
trough to initiate more convection. CAPE values of 1-1.5 KJ/KG
and 0-6km shear values of 30-50kts indicate there will be some
severe potential hence a slight risk from SPC in our eastern
counties. 0-2km shear values are not impressive so the severe
threat will be mainly large hail and strong winds.

A weak cold front will drop into the area behind the departing
upper trough but will bring very little if any cooling. A zonal
upper pattern will bring a series of trough-ridge couplets, thus a
weak upper ridge Tuesday warms temps with another trough
arriving on Wednesday. This trough will be farther north than the
current one giving a stronger westerly flow and more surface dry
air to the western CWA. Upper lift will not be as favorable
but this may be compensated with a sharper dryline and better low
level convergence as several models are showing some storms
developing Wednesday afternoon. Have added a slight chance for
precip to the forecast but conditions are not at all optimal so
will not get hopes up for rain with this system. Another ridge
late in the week brings a return of warmer and drier conditions.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 57  79  58  84  /  60  30  10  10
BIG SPRING TX              59  78  61  85  /  60  40  20  10
CARLSBAD NM                54  81  56  84  /  60  10   0  10
DRYDEN TX                  61  82  63  92  /  60  20  10  10
FORT STOCKTON TX           58  82  59  87  /  70  20  10  10
GUADALUPE PASS TX          50  72  55  75  /  50  10   0  10
HOBBS NM                   54  78  54  81  /  60  20  10  10
MARFA TX                   50  75  50  80  /  60  10   0  10
MIDLAND INTL AIRPORT TX    58  80  60  85  /  60  30  10  10
ODESSA TX                  58  80  60  86  /  60  20  10  10
WINK TX                    58  83  58  86  /  60  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29/10
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SAT APR 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT SAT APR 19 2014 /117 PM MDT SAT APR 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING. SOME STORMS WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH. THERE
IS A POSSIBILITY OF A FEW SEVERE STORMS LATER THIS EVENING MAINLY
ALONG AND SOUTH OF I-20. DAMAGING WINDS AND LARGE HAIL ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO SUNDAY. SOME STORMS SUNDAY AFTERNOON AND EVENING COULD
APPROACH SEVERE LEVELS...MAINLY OVER THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 19, 4:34 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SAT APR 19 2014

TXZ057-079-080-192200-
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-PRESIDIO VALLEY-
434 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM THAT MAY BE
PRODUCING NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS THAT WILL
AFFECT NORTHWESTERN PRESIDIO...SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

A THUNDERSTORM WITH POSSIBLE HAIL AND GUSTY WINDS WAS LOCATED 22
MILES SOUTHWEST OF LOBO AT 433 PM CDT/333 PM MDT/...MOVING EAST AT
40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3064 10497 3066 10492 3083 10492 3084 10491
      3086 10491 3103 10467 3064 10444 3055 10490
      3057 10491 3059 10493 3061 10496 3060 10497
      3062 10498
TIME...MOT...LOC 2133Z 248DEG 33KT 3063 10502
Special weather statement, Apr 19, 5:37 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT SAT APR 19 2014

TXZ057-074-080-192300-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
537 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF KENT AT 537
PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3108 10422 3092 10404 3065 10408 3055 10436
      3107 10448
TIME...MOT...LOC 2237Z 225DEG 27KT 3082 10434
Local storm report, Apr 19, 6:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT SAT APR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MCDONALD OBSERVATORY    30.67N 104.02W
04/19/2014  M0.75 INCH       JEFF DAVIS         TX   CO-OP OBSERVER

&&

ANDREW.ARNOLD
Local storm report, Apr 19, 6:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT SAT APR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             MCDONALD OBSERVATORY    30.67N 104.02W
04/19/2014  E1.00 INCH       JEFF DAVIS         TX   TRAINED SPOTTER

&&

GREGORY.MURDOCH
Special weather statement, Apr 19, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT APR 19 2014

TXZ058-074-075-192345-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
621 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN JEFF DAVIS...NORTH CENTRAL BREWSTER...
SOUTHWESTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 645 PM
CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 21 MILES
SOUTHEAST OF TOYAHVALE AT 621 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3085 10376 3109 10404 3104 10352 3076 10335
      3059 10352 3050 10379
TIME...MOT...LOC 2321Z 231DEG 17KT 3071 10357

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:34 PM CDTSpecial Weather StatementMAFJeff Davis26 min
Apr 19, 4:47 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Presidio58 min
Apr 19, 5:37 PM CDTSpecial Weather StatementMAFJeff Davis23 min
Apr 19, 5:49 PM CDTSevere Thunderstorm WarningMAFJeff Davis56 min
Apr 19, 6:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Apr 19, 6:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves59 min
Apr 19, 6:44 PM CDTSpecial Weather StatementMAFPresidio31 min
Apr 19, 6:54 PM CDTSpecial Weather StatementMAF36 min

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.